Cancer treatment caused facial angioedema as side effect
Woman's ICI immunotherapy was the reason, case report indicates
A woman with colon cancer developed angioedema as a side effect of treatment with an immune checkpoint inhibitor (ICI), a recently developed type of cancer immunotherapy.
Researchers advised that “clinicians, pharmacists, and patients should be aware of this rare side effect of ICIs,” adding that facial angioedema can be life-threatening if swelling interferes with a person’s ability to breathe.
The woman’s case was described in the report, “Acquired angioedema late in the course of nivolumab treatment,” in the Journal of Oncology Pharmacy Practice.
ICIs are a class of medications that block the molecular signaling pathways cancer cells exploit in order to avoid being targeted and destroyed by the immune system. By doing so, these therapies allow the immune system to more effectively fight cancer. ICIs have been approved for a range of cancers, and are “an extremely valuable therapeutic agent in modern oncology,” according to researchers.
Angioedema has been reported as a side effect of certain medications, including some therapies used to control blood pressure or cholesterol levels, some antidepressants, and certain anti-inflammatory therapies. Angioedema as a side effect of an ICI has been reported in a handful of cases, but is “vanishingly rare,” the researchers wrote.
This report described the case of a woman in California who was diagnosed with colon cancer in 2015 at the age of 36.
She underwent an initial course of treatment that included surgery and intensive chemotherapy, after which she did not have any detectable cancer. Over the course of her initial treatment, she also was found to have Lynch syndrome, a genetic condition known to increase the risk for several types of cancer, including colon cancer.
Several years later, the patient was undergoing surgery to address a hernia, and surgeons noticed a cancerous growth in her abdomen. The new growth was confirmed to be a metastasis of the original tumor, meaning the tumor had spread from its original site to form new growths elsewhere in the body.
The patient initially was treated with a therapy called atezolizumab (sold as Tecentriq), but she developed new metastases, so she was switched to a combination of ipilimumab (sold as Yervoy) and nivolumab (sold as Opdivo), both of which are ICIs.
Treatment with the ipilimumab/nivolumab combo led to a substantial reduction in her tumor burden, though the patient developed a mild rash across her chest soon after starting treatment.
More than a year after starting treatment, the patient reported an episode of unusual swelling in her face, which developed two days after a planned infusion of nivolumab. Swelling caused her to feel tension in the skin of her left cheek, though she reported it was not painful or itchy and did not interfere with her breathing.
Given the relatively mild nature of angioedema, her cancer treatments continued as planned. She was advised to seek immediate emergency care if she had any new swelling that caused breathing problems, and was given a steroid (prednisone) to use as needed if more episodes occurred.
She also was evaluated for hereditary angioedema, but results came back negative.
Since then, she has experienced two more episodes of facial angioedema. Like the first episode, these occurred two days after nivolumab infusion. Swelling lasted about four days, then resolved on its own, without the need for steroid treatment.
“Although drug-induced angioedema can be mild and self-limiting, as in our patient, it can also be severe and life-threatening when involving the respiratory tract and causing impending airway obstruction,” the researchers wrote.
“Therefore, it is important for clinicians to be aware of this uncommon but serious side effect of nivolumab since prompt diagnosis and airway protection are essential in all such cases,” the researchers concluded.